An OECD Cross-Country Evidence on the Tax Evasion and Tax Rates Relationship


Konukcu Önal D., Çavuşoğlu A. T.

Iktisat Isletme ve Finans, vol.30, no.352, pp.31-54, 2015 (Peer-Reviewed Journal)

  • Publication Type: Article / Article
  • Volume: 30 Issue: 352
  • Publication Date: 2015
  • Doi Number: 10.3848/iif.2015.352.4373
  • Journal Name: Iktisat Isletme ve Finans
  • Journal Indexes: EconLit
  • Page Numbers: pp.31-54

Abstract

The general presumption that tax evasion increases with tax rates has gained a different dimension in the literature with the seminal paper of Allingham and Sandmo (1972) and with the influential note written by Yitzhaki (1974). Both studies put forth that tax evasion may as well be decreasing with higher marginal tax rates under decreasing absolute risk aversion. This study investigates the relationship between tax rates and tax evasion through a cross-country analysis, based on a recently estimated size of tax evasion in OECD economies over the 2000-2010 period. Our panel data estimates imply an inverse relationship between the average income tax rate and evasion, whereas mixed results are obtained for the marginal tax rate with different estimation approaches. However, imposing a quadratic structure on estimations provide strong evidence on the presence of a critical tax rate above which the relationships between evasion and the tax rates are reversed for all estimations unanimously.